Virginia, 2018

Flooding in Virginia, May 18 to 19, 2018

May 18 to 19, 2018 · NWS AKQ · 28 events in 28 counties and zones

Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain which caused lingering flooding across portions of central, south central, and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain which caused lingering flooding across portions of central, south central, and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 18, 7:04 AM EST, 26 minutes earlier.

Area forecast discussion, May 18, 7:04 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
804 AM EDT Fri May 18 2018

.SYNOPSIS...
A frontal boundary stalls across northern portions of the
forecast area through tonight, bringing periodic showers and
thunderstorms, with the likelihood for heavy rainfall. Somewhat
drier air arrives during the weekend as the upper level low
pressure system weakens.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Friday...

Flood Watch remains in effect through Friday evening for much
of the area...

Current analysis indicates upper level low pressure centered
across the lower/mid MS Valley and TN Valley with upper ridge
well off the SE US coast. This S to SW flow in the mid/upper
levels continues to transport highly anomalous moisture over
the local area (with a nearly stationary sfc boundary draped
across the far nrn tier of the FA). Training storms will persist
due to flow at H5 being nearly identical to the low level jet. Best
forcing /UVM early this morning is in place over central/southern
VA with less forcing along the coast of SE VA/NE NC. Cloud tops
per latest IR satellite imagery continue to show cooling aloft,
maintaining the widespread showers and embedded tstms over the
region. See latest FLW/FLS products for current warnings and
statements over the area that have been issued recently to
account for the heavy rain that has been on the order of 2-4"
most areas (locally up to 5-6" since yesterday in a few spots
over the northern Neck).

The overall pattern does not change much today into this
evening, with the upper trough over the Mid- South and a
stalled frontal boundary over the northern Mid- Atlantic. Will
have Flood Watch continue through midnight tonight for
now...though axis of highest/deepest moist and potential +RA may
eventually shift to ESE portions of VA and NE NC later tonight
(but these areas have seen only spotty amts thus far). Highs
today from the low-mid 60s on the lower MD ern shore to the 70s
elsewhere (around 80 F in NE NC). Likely to categorical PoPs
continue this evening, with heavy rain still a concern. The sfc
front will begin lifting north as the upper level low begins to
weaken/transition into an open wave while pushing NE to the
lower OH Valley. The threat for heavy rain will focus more to
the east of I-95 after midnight and into Sat, though the
duration is not expected to be long enough to warrant a flood
Watch across SE VA/NE NC. Warm/humid again tonight with lows
mainly 65-70 F (except cooler MD eastern shore).

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 415 AM EDT Friday...

As the transition of the upper low continues on Sat, the flow
aloft will be stronger from the SW and thus the chance for
training storms and widespread flooding will be lower (even
though heavy downpours will continue). Most if not all of the FA
is expected to get back into the warm sector Sat aftn as axis
of deepest moisture shifts to the coast/offshore. So...highs Sat
will genly be in the upper 70s to lower 80s (low-mid 70s on
most of the eastern shore). With some sunshine possible, there
is a bit more potential for stronger tstms by Sat aftn/evening
though much uncertainty remains and it would likely be only a
marginal risk at best. PoPs will genly be high chance to likely
(50-70%).

Sun will be warm and moderately humid w/ VRB clouds/partly
sunny conditions. Will have PoPs 20-40% (highest over far SE VA-
coastal NE NC)...primarily for afternoon/eve SHRAS/tstms. Highs
from the u70s-l80s on the ern shore to the mid 80s well inland.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday...

Unsettled wx expected to continue early in the extended forecast
period then a trend toward drying/improving wx now highlighted mid
week. A gradual break down of the moist SSW flow expected as westerlies
aloft strengthen and finally push a (and more significant) cold
front through the region (Wed). Keeping PoPs above climo Sun
night through Tue (mainly 30-40%) for SHRAS...mainly diurnally
driven tstms. Lowering PoPs to aob 15-30% Wed-Thu.

Highs each day mainly in the 80s...w/ lows in the 60s-70F.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 800 AM EDT Friday...

An area of widespread showers with embedded tstms is currently
impacting the Lower Eastern Shore of Maryland, bringing heavy
downpours with IFR visibilities to SBY. Scattered showers are
impacting the other terminals with light to moderate rain.
Showers will continue to impact the terminals for the bulk of
the TAF period, with the heaviest rain at RIC/SBY. IFR/LIFR
ceilings at SBY briefly lifted around 11z as the heavier rain
moved in, but BKN IFR cigs (~500 ft) have returned and will
persist for the bulk of the TAF period. Elsewhere, expect MVFR
ceilings for the bulk of the TAF period with a possible return
to IFR cigs early Saturday AM.

OUTLOOK... Shower/tstm chances continue on Saturday, as the frontal
boundary gradually lifts northward. Somewhat drier conditions
potentially arrive by Sunday. Patchy early morning MVFR/IFR stratus
will be possible on both Saturday and Sunday. Rain chances continue
through early next week, as mainly afternoon/evening showers/tstms
are possible on Monday and Tuesday.

&&

.MARINE...
As of 430 AM EDT Friday...

A frontal boundary will remain stalled acrs the northern portions
of the marine area into this evening. This will result in winds
remaining E 5-15 kt off the MD coast, the nrn portion of the VA
ern shore, and over the upper Bay. SE or S winds 5-15 kt will
persist over the middle to lower Bay and the remainder of the
coastal waters through tonight. E then SE winds, then winds
becoming S and increasing to 15-20 kt late tonight into Sat
night, will result in seas building to 4-6 ft over the nrn three
coastal zns. Thus, have issued a SCA for these zns starting late
tonight for 650/652, and starting early Sat aftn for 654.

Expect S winds 10-20 kt over the waters fm later Sat aftn into
Sat night, then SW 10-15 kt very late Sat night thru Sun. SCA
conditions will be marginal for the Bay Sat/Sat night, and have
capped speeds at 15 kt for now. Bermuda high pressure well
offshore will keep winds SSW 5-15 kt Sun night thru Tue.

&&

.HYDROLOGY...
Flood warnings have been issued for the James River basin.
Recent heavy rain along with the expectation of more heavy
rain has resulted in a forecast of minor to moderate flooding.
See FLWAKQ or FLSAKQ for more details. There also is a
potential for minor flooding along the Meherrin River at
Lawrenceville.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through this evening for MDZ021>025.
NC...None.
VA...Flood Watch through this evening for VAZ048-060>062-064>069-
     075>090-092-509>522.
MARINE...Small Craft Advisory from 1 PM Saturday to 10 AM EDT Sunday
     for ANZ654.
     Small Craft Advisory from 1 AM Saturday to 5 PM EDT Sunday for
     ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...ERI/LKB
MARINE...TMG
HYDROLOGY...
Hazardous weather outlook, May 18, 3:31 AM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
431 AM EDT Fri May 18 2018

MDZ021>025-VAZ048-060>062-064>069-075>090-092-509>522-190845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
431 AM EDT Fri May 18 2018

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

While flooding will not be as widespread on Saturday, locally heavy
rain and the threat for localized flooding will continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ093-095>100-523>525-190845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
431 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will bring locally heavy rainfall this
afternoon through tonight. The potential exists for localized
flooding, especially in areas that receive repeated heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will bring locally heavy rainfall on Saturday.
The potential exists for localized flooding, especially in areas
that receive repeated heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Local storm report, May 18, 7:20 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
820 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      2 NNW TUCKAHOE          37.61N 77.60W
05/18/2018                   HENRICO            VA   BROADCAST MEDIA

            WATER RESCUE ON GAYTON ROAD AT CEDARBLUFF
            DRIVE.

&&

EI
Local storm report, May 18, 7:30 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 AM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      2 WNW TUCKAHOE          37.60N 77.62W
05/18/2018                   HENRICO            VA   BROADCAST MEDIA

            PATTERSON AVENUE UNDER A FEW FEET OF WATER NEAR LAUDERDALE
            DRIVE. PICTURE FROM SOCIAL MEDIA.

&&

EI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 flood. Local standard time, as filed.

Flood, Caroline

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Caroline County, Bowling Green to 1.53 mi NE of Penola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.050, -77.350

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Chesterfield

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Chesterfield County, Chester to 0.31 mi NW of Lockhaven
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.350, -77.450

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Colonial Heights (C)

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Colonial Heights (C) County, Colonial Hgts to 1.13 mi SE of Colonial Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.250, -77.420

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Essex

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Essex County, Tappahannock to 2.05 mi WSW of Tappahannock Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.930, -76.870

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Goochland

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Goochland County, Goochland to 1.14 mi SW of Goochland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.680, -77.880

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county. Also, Riddles Bridge Road in Goochland was washed out.

Flood, Hanover

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Hanover County, Ashland to 1.37 mi SW of Elmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.750, -77.480

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Henrico

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Henrico County, Highland Spgs to 1.09 mi N of Windsor Place
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.550, -77.330

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county. Also, a pool and tennis court were flooded at Patterson Avenue and Lauderdale Drive just northwest of Tuckahoe.

Flood, Hopewell (C)

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Hopewell (C) County, Hopewell to 0.61 mi E of Hopewell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.300, -77.300

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, King and Queen

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
King and Queen County, King & Queen Church to 2.39 mi SSW of King & Queen Church
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.670, -76.880

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, King William

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
King William County, King William to 2.48 mi N of Rumford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.680, -77.020

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, New Kent

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
New Kent County, New Kent to 2.21 mi S of New Kent
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.520, -76.980

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Petersburg (C)

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Petersburg (C) County, Petersburg to 0.71 mi E of Petersburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.220, -77.420

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Powhatan

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Powhatan County, Powhatan to 1.58 mi E of Powhatan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.530, -77.930

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Prince George

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Prince George County, Prince George to 1.98 mi S of Poe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.220, -77.280

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Richmond

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Richmond County, Newland to 2.23 mi NNW of Farmers Fork
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.050, -76.870

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Richmond (C)

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Richmond (C) County, Richmond to 1.37 mi ESE of Richmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.550, -77.450

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Westmoreland

When
May 18, 7:30 AM EST to May 19, 4:30 PM EST
Where
Westmoreland County, Montross to 1.09 mi SSW of Montross
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.100, -76.830

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Amelia

When
May 18, 8:30 AM EST to May 19, 4:30 PM EST
Where
Amelia County, Amelia to 0.89 mi N of Amelia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.330, -77.980

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Brunswick

When
May 18, 8:30 AM EST to May 19, 4:30 PM EST
Where
Brunswick County, Brunswick to 0.44 mi S of Fitzhugh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.650, -77.870

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Dinwiddie

When
May 18, 8:30 AM EST to May 19, 4:30 PM EST
Where
Dinwiddie County, Dinwiddie to 1.28 mi WSW of Reams
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.080, -77.600

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Lunenburg

When
May 18, 8:30 AM EST to May 19, 4:30 PM EST
Where
Lunenburg County, Kenbridge to 1.29 mi SE of Kenbridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.970, -78.150

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Mecklenburg

When
May 18, 8:30 AM EST to May 19, 4:30 PM EST
Where
Mecklenburg County, Chase City to 3.2 mi SSE of Opie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.800, -78.450

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Nottoway

When
May 18, 8:30 AM EST to May 19, 4:30 PM EST
Where
Nottoway County, Blackstone to 2.09 mi N of Blackstone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.080, -78.000

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Charles City (C)

When
May 18, 3:30 PM EST to May 19, 4:30 PM EST
Where
Charles City (C) County, Charles City to 1.19 mi N of Charles City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.330, -77.070

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Louisa

When
May 18, 5:00 PM EST to May 19, 4:30 PM EST
Where
Louisa County, Louisa to 2.16 mi SE of Louisa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.020, -78.000

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Cumberland

When
May 18, 9:30 PM EST to May 19, 4:30 PM EST
Where
Cumberland County, Farmville to 8.81 mi S of Kimberley Hills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.300, -78.570

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Prince Edward

When
May 18, 9:30 PM EST to May 19, 4:30 PM EST
Where
Prince Edward County, Farmville to 3.91 mi SSE of Farmville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.300, -78.570

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

Flood, Fluvanna

When
May 18, 11:30 PM EST to May 19, 4:30 PM EST
Where
Fluvanna County, Palmyra to 0.41 mi W of Wilmington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.870, -78.280

Numerous roads remained closed due to ongoing flooding from heavy rainfall across portions of the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761022, 761033, 761036, 761054, 761071, 761079, 761080, 761081, 761083, 761085, 761105, 761114, 761116, 761118, 761119, 761120, 761121, 761019, 761020, 761052, 761101, 761102, 761108, 761028, 761096, 761045, 761117, 761057.